Michigan, 2020

Damaging Winds in Michigan, July 9, 2020

July 9, 2020 · NWS DTX · 5 events in 5 counties and zones

Several severe thunderstorms developed, producing isolated wind damage in 5 counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Several severe thunderstorms developed, producing isolated wind damage in 5 counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 9, 2:56 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 9, 2:56 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
356 PM EDT Thu Jul 9 2020

.DISCUSSION...

Another hot and muggy afternoon and evening to get through on this
Heat Advisory stretch across southeast Michigan before a little
relief arrives tomorrow. Southwest flow into the area has maintained
high moisture with dewpoints in the upper 60s to low 70s. This is
both increasing heat indices to near 100 and supporting the
continued chances for diurnally driven convection. The main trigger
for these showers and thunderstorms are lake boundaries and minor
waves rolling through the area. Any initial activity will then kick
out outflow boundaries, which could then triggering additional
showers and thunderstorms. Environment today is characterized by
MLCAPE values of 1000-2000 J/kg, steep low level lapse rates of at
least 8-9 C/km with flow below 20 knots up to around 10 km. In this
weakly sheared environment, disorganized pulse type showers and
thunderstorms will be the main storm mode. High moisture and steep
low level lapse rates will support downburst potential from water
loading of the more robust updrafts.

The Heat Advisory will remain in effect through this evening as warm
and muggy conditions persist with overnight lows remaining in the
70s. The good news is a brief pattern shift takes place tomorrow as
a shortwave is forecast to track across the Great Lakes. Timing of
this shortwave will bring increasing cloud cover early in the day
with scattered convection possible during the late morning/early
afternoon. This will mitigate further warming and hold high
temperatures in the upper 80s to low 90s. High moisture with
dewpoints in the upper 60s to low 70s will remain in place tomorrow,
so it will still feel pretty muggy. Continued higher moisture will
bring heat indices into the low to mid 90s with only localized spots
capable of reaching the upper 90s in the urban heat island of
Detroit. This moisture will again fuel convection with the best
forcing for more widespread activity after 18Z with the approaching
cold front and larger scale ascent. Clouds and any earlier activity
puts into question the degree of instability that can develop with
slightly better shear promoting better organization than previous
days. It still appears to be a low severe threat at this time, but it
will be something to keep an eye on tomorrow as the day evolves.

Northwest post frontal winds bring a much needed break from the
highs in the 90s this weekend. Humidity will drop as well with the
70s dewpoints being pushed south of the state with high temperatures
forecast to fall back into the 80s. The synoptic pattern over the
weekend will have troughing/lower heights over the Great Lakes as a
few Pacific shortwaves move through the northern periphery of the
Four Corners ridge. This leaves open the possibility for some
scattered showers and thunderstorms over the weekend with the
stronger shortwave on Sunday bringing the best chance for more
widespread activity. Unfortunately, the respite from heat will begin
to release through early next week as ridging builds into the Great
Lakes and allows southwest flow to bring a return of heat and
humidity. By Wednesday, models forecast 850mb temperatures climbing
back above 20C helping high temperatures rise back into the low/mid
90s range.

&&

.MARINE...

A weak pressure gradient across the region will persist through
tonight while providing light and variable winds across the region.
Afternoon thunderstorm chances will once again exist today but most
storm activity will remain over land areas where instability will be
a little greater. A weak area of low pressure will then move across
Lower Michigan on Friday. This system will bring a much better
chance for thunderstorms to the marine areas. This system will also
result in light south-southeast winds across the marine areas Friday
with winds backing toward the northwest by Saturday as the low
pressure system moves east of the region. Light offshore winds will
keep marine conditions favorable outside of thunderstorm activity.

&&

.PREV DISCUSSION...
Issued at 122 PM EDT Thu Jul 9 2020

AVIATION...

Widespread cu development early this afternoon with the Thumb
stretching southwest across the glacial ridge having the earliest
and most developed cu field. Expect those areas to see the first pop-
up storms so have added tempos to FNT and PTK for TS potential after
19Z. Once the first couple cells pop-up, expecting additional storms
to fire off those outflow winds, after which point predictability on
timing and location becomes muddied with scattered storms developing
across SE lower MI. As such, have tempos for TS for all other TAF
sites starting after 21Z. Some remnant rain showers are possible
tonight with best chances around the Saginaw valley and Thumb but
confidence isn't high enough to mention in MBS TAF. A cold front
approaches the region Friday with widespread showers and
thunderstorms likely starting Friday afternoon.

DTW THRESHOLD PROBABILITIES...

* Medium for thunderstorms this afternoon and evening in DTW
  airspace.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until midnight EDT tonight for MIZ047-048-053-060>062-
     068>070-075-076-082-083.

Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...AA
MARINE.......DRK
AVIATION.....KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 9, 2:59 PM EST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
359 PM EDT Thu Jul 9 2020

MIZ047-048-053-060>062-068>070-075-076-082-083-102000-
Midland-Bay-Saginaw-Shiawassee-Genesee-Lapeer-Livingston-Oakland-
Macomb-Washtenaw-Wayne-Lenawee-Monroe-
359 PM EDT Thu Jul 9 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory remains in effect today. Please see the latest
urgent weather message for details.

Scattered thunderstorms are possible through mid evening. The
strongest storms are not expected to become severe but will be
capable of brief heavy rainfall and wind gusts around 40 mph while
moving northeast at 15 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms are again possible on Friday and Friday
evening as a cold front moves in. The chance for severe
thunderstorms remains low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ049-054-055-063-102000-
Huron-Tuscola-Sanilac-St. Clair-
359 PM EDT Thu Jul 9 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible through mid evening. The
strongest storms are not expected to become severe but will be
capable of brief heavy rainfall and wind gusts around 40 mph while
moving northeast at 15 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms are again possible on Friday and Friday
evening as a cold front moves in. The chance for severe
thunderstorms
remains low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-102000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
359 PM EDT Thu Jul 9 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible from mid afternoon
through mid evening for the nearshore waters. The strongest storms
will be capable of brief heavy rainfall and wind gusts around 30 kt
while moving northeast at 15 kt.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms are again possible on Friday and Friday
evening as a cold front moves in. The chance for severe thunderstorms
remains low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AA

In the hours before

Special weather statement, Jul 9, 4:07 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
507 PM EDT Thu Jul 9 2020

MIZ049-092145-
Huron MI-
507 PM EDT Thu Jul 9 2020

...SPECIAL WEATHER STATEMENT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Harbor Beach, moving northeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Harbor Beach around 535 PM EDT.
  Port Hope around 545 PM EDT.

Other locations impacted by this storm include Verona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4375 8281 4380 8289 4400 8276 4392 8267
      4385 8265
TIME...MOT...LOC 2106Z 217DEG 13KT 4382 8280

MR
Special weather statement, Jul 9, 4:27 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
527 PM EDT Thu Jul 9 2020

MIZ055-063-092215-
Sanilac MI-St. Clair MI-
527 PM EDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANILAC AND
NORTHWESTERN ST. CLAIR COUNTIES UNTIL 615 PM EDT...

At 526 PM EDT, Doppler radar was tracking a strong thunderstorm near
Capac, moving northeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Yale around 600 PM EDT.
  Melvin around 605 PM EDT.

Other locations impacted by this storm include Lynn Township and
Valley Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4302 8295 4305 8299 4314 8299 4325 8292
      4318 8274
TIME...MOT...LOC 2126Z 217DEG 12KT 4308 8296

MR
Special weather statement, Jul 9, 4:45 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
545 PM EDT Thu Jul 9 2020

MIZ049-055-092245-
Huron MI-Sanilac MI-
545 PM EDT Thu Jul 9 2020

...SPECIAL WEATHER STATEMENT...

At 545 PM EDT, Doppler radar was tracking a strong thunderstorm near
Deckerville, moving northeast at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

This strong thunderstorm will be near...
  Forestville around 615 PM EDT.

Other locations impacted by this storm include Ruth, White Rock,
Minden and Palms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4358 8278 4362 8284 4373 8274 4382 8262
      4369 8260 4356 8271
TIME...MOT...LOC 2145Z 208DEG 13KT 4362 8275

MR

The radar

The Detroit radar (KDTX), 64 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
July 9, 5:24 PM EST
Where
St. Clair County, 6.93 mi N of Capac
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.120, -82.930

Power lines were reported down.

Thunderstorm Wind, Sanilac

When
July 9, 5:30 PM EST
Where
Sanilac County, 0.85 mi NW of Croswell Peck Arpk
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.260, -82.710

Power lines reported down.

Thunderstorm Wind, Washtenaw

When
July 9, 8:50 PM EST
Where
Washtenaw County, 2.64 mi ESE of Dover
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
42.390, -83.850

Several large trees reported down, including one that fell onto a house.

Thunderstorm Wind, Livingston

When
July 9, 9:21 PM EST
Where
Livingston County, 1.23 mi SW of Pettysville
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.470, -83.870

Trees and wires reported down.

Thunderstorm Wind, Oakland

When
July 9, 10:17 PM EST
Where
Oakland County, 1.47 mi NNE of Drayton Plains
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.720, -83.360

Fifteen trees uprooted, damaged, or split in half around the Sashabaw Middle School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903618, 903619, 903620, 903621, 903622.